Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Short holiday
Aug 8, 2005

I have a trip planned to Israel in March of 2006. On a State Department website, I read that "the government of Israel reserves to right to refuse entry to someone suspected of being HIV+." I have been HIV+ for 4 years, and though I had a short-term problem with oral KS, my meds are working great...undetectable viral load and 1,100 T-cells. I am on Kaletra, Zerit and Viread. Will a 10-day holiday without meds cause a mutation in the virus to these meds? I feel like if I take the meds with me, they will turn me away at the airport...

Response from Dr. Sherer

This is a difficult question to answer definitely. The broad answer is, you have to weigh the merits of your trip against the chance, even if it is a small chance, which in your case I think it would be, of allowing the virus a chance to develop resistance.

In studies of treatment interruptions, the boosted PIs have generally done better, in that fewer patients have developed resistance to drugs within the regimen, than have patients on NNRTI containing regimens, e.g. with nevirapine or efavirenz. This is not without exception, however, so there is a small risk.

If you choose to go ahead with the vacation and not risk having your medications with you, I urge you to let your doctor know and talk to him or her about the situation. With your medications, Kaletra and Zerit have shorter half lives, while tenofovir lasts longer in the blood stream. In general, when stopping this type of regimen, it is recommended that you stop all the medicines at the same time. There is relatively little data, however, about the optimal method for stopping this specific regimen. You and your doctor should make the best possible plan for what to do during this period of time.


Previous
being faithful to my meds
Next
Is treatment failure inevitable?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement